MAUDE Adverse Event Report: NAKANISHI INC. NSK; HANDPIECE, ROTARY BONE CUTTING

NAKANISHI INC. NSK; HANDPIECE, ROTARY BONE CUTTING
Model Number X-SG65L
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 09/29/2025
Type of Reportable Event Serious Injury
Event or Problem Description
On september 30, 2025, nakanishi became aware of a handpiece overheating through a complaint input into the complaint database by a distributor (nsk oceania).The details are as follows: the event occurred on september 29, 2025.The dentist was performing a dental procedure on a patient using the x-sg65l handpiece (serial no.(b)(6).During the procedure, the handpiece overheated, and the patient received a burn inside of their cheek.
 
Additional Manufacturer Narrative
Upon receiving the device involved in the mdr event from the distributor, nakanishi conducted a failure analysis of the returned device, which included measuring the operating temperature of the device [report no.(b)(4)].These activities are described in more detail below.Methodology used: a) nakanishi examined the device history record and the repair history for the subject x-sg65l device [serial no.(b)(6)].There were no problems observed during manufacturing or testing noted in the dhr.There were also no repair history records since the device was shipped.B) nakanishi conducted temperature testing of the returned device in the following manner: b.1) temperature sensors were attached to the exterior of the device at various test points.This included the point most proximal to the patient (testing point (1) and points further toward the distal end of the device (testing points (2) and (3).The test setup was prepared to take temperature measurements at all points simultaneously, including a reference measurement at ambient room temperature.B.2) nakanishi attached a thermocouple (sensor to measure temperature) to each of the testing points.Nakanishi rotated the device's motor at 40,000min-1, which is the maximum rpm for the motor that drives the handpiece (40,000min-1 for the handpiece), with water spray, and measured the exothermic response.B.3) nakanishi measured the temperature rise of the returned handpiece set at 40,000min-1 (motor revolution 40,000min-1).Nakanishi observed an abnormal temperature rise at the test points (1) about 1 minute 40 seconds into the test.Temperature measurements about 5 minutes after the start of the test were as follows: test point (1): 56.5 degrees c, test point (2): 49.0 degrees c, test point (3): 39.0 degrees c.Identification of the specific failure mode(s) and/or mechanism(s) of the associated device components was conducted as follows: a) nakanishi disassembled the handpiece and performed a visual inspection of the internal parts.Nakanishi observed the following: the bearing was soiled and discolored.The inner and outer races and the bearing retainer were soiled and discolored.The bearing balls were abraded and deformed.The chuck was soiled and discolored.B) nakanishi took photographs of all the disassembled parts and kept them in the investigation report no.(b)(4).Conclusions reached based on the investigation and analysis results: a) nakanishi determined that the cause of the handpiece overheating was abnormal resistance during rotation due to the broken bearings.Nakanishi considers the possibility from many years of experience that the cause of the broken bearings was the ingress of undesirable materials into the bearing, leading to abrasion.B) a lack of maintenance caused the accumulation of debris on the internal parts, which caused debris ingress into the bearing during rotation.This contributed to the handpiece overheating.C) in order to prevent a recurrence of the handpiece overheating, nakanishi took the following actions: c.1) nakanishi reviewed the operation manual and reconfirmed the clarity and understandability of the instructions.C.2) nakanishi reported the above evaluation results to the distributor and directed the distributor to remind the user of the importance of maintenance as instructed in the operation manual.Further information or status about the event including the patient has not been provided at this time of this report and a follow-up report will be made if further information about the event becomes available.
 
Additional Manufacturer Narrative
The dentist refused to provide any information about the patient's ethnicity.
 
Event or Problem Description
On october 28, nakanishi received further information on the event from the distributor.- at the time of the event, the dentist was performing a removal procedure of #18, 28, 38 and 48 wisdom teeth.- the dentist observed slightly noisy drill sound from the handpiece during rotation prior to the incident.- during the procedure, the handpiece overheated from only 10 seconds of use, and the patient received a minor burn to the patient's lower left lip.- the patient is expected to be healed normally without need for any further medical treatment.- according to the dentist, there were no abnormalities observed in the device prior to use.

Brand Name
NSK
Common Device Name
HANDPIECE, ROTARY BONE CUTTING
Manufacturer (Section D)
NAKANISHI INC.
700 shimohinata
kanuma-shi, tochigi-ken 322-8 666
JA  322-8666
Manufacturer (Section G)
NAKANISHI INC.
700 shimohinata
kanuma-shi, tochigi-ken 322-8 666
JA   322-8666
Manufacturer Contact
sean kaufman
1800 global parkway
hoffman estates, IL 60192
2245128921
MDR Report Key23399087
Report Number9611253-2025-00055
Device Sequence Number10039173
Product Code KMW
UDI-Device Identifier04560264518575
UDI-Public(01)04560264518575
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K970953
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 11/13/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberX-SG65L
Device Catalogue NumberH1009
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/02/2025
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/30/2025
Supplement Date Received by Manufacturer10/28/2025
Initial Report FDA Received Date10/27/2025
Supplement Report FDA Received Date11/13/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/16/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age26 YR
Patient SexMale
Patient Weight70 KG
Patient RaceWhite